Medical Q&As

Contraceptive pill - leg pain?

I am currently taking a low dose contraceptive pill. Recently I have been experiencing pain in my legs like muscle pain. I am a diabetic. Should I stop taking the pill?

If you are sufficiently concerned that your pill might be causing leg pain then I would suggest that you visit your doctor to have the matter assessed. Deep venous thrombosis is one of the most serious side effects of the contraceptive pill but fortunately it rarely occurs especially with the newer low dose pills. There are many causes of leg pain and deep venous thrombosis is one of the less frequent causes. Deep venous thrombosis occurs in the calf muscles so if your pain is occurring anywhere else in your leg then the risk of thrombosis lessens even further. There may be a simple explanation for your pain and I would suggest that you visit your doctor rather than stopping the pill without the benefit of medical advice.